Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS New Orleans, LA

March 30, 2017Walthall County, Mississippi

NWS New Orleans, LA issued this special weather statement at Mar 30, 2017, 4:39 AM CDT for Walthall County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 4:39 AM CDT (09:39 UTC)
Expired
Mar 30, 2017, 5:15 AM CDT
In force
36 min
Issued by
NWS New Orleans, LA

County Walthall County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS84 KLIX 300939
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
439 AM CDT THU MAR 30 2017

LAZ039-MSZ071-301015-
Washington-Walthall-
439 AM CDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN WALTHALL COUNTIES...

At 439 AM CDT, a strong thunderstorm was located near Dexter, or 9
miles west of Sandy Hook, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Dexter and Angie. 

LAT...LON 3113 9000 3113 8994 3111 8994 3111 8993
      3107 8992 3107 8983 3100 8983 3100 8973
      3099 8973 3095 8976 3092 8976 3092 9017
      3114 9011 3115 9001
TIME...MOT...LOC 0939Z 265DEG 31KT 3103 8997 

$$

CAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Mar 30, 4:10 AM CDT, 29 minutes earlier.

Area forecast discussion, Mar 30, 4:10 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
410 AM CDT Thu Mar 30 2017

.SHORT TERM...
A WIDE SWATH OF SHOWERS AND THUNDERSTORMS IS SLOWLY PROGRESSING
EAST ACROSS THE CWA BEHIND A PRE-FRONTAL TROUGH. SATELLITE IMAGERY
SHOWS THAT THE MID/UPPER LEVEL CENTERED AROUND KS/NE HAS GONE
THROUGH A STALLING PATTERN AS IT WRAPS INTO ITSELF. THIS HAS
CAUSED THE EASTWARD MOVEMENT OF RAIN OVER THE REGION TO SLOW
DRAMATICALLY OVER THE LAST SEVERAL HOURS. IT APPEARS THAT THIS
TROUGH IS STARTING TO MOVE EAST AGAIN WHICH SHOULD BRING THE BULK
OF THE RAIN EASTWARD AS WELL. THE GENERAL INTENSITY TREND OF
CONVECTION HAS BEEN SLOWLY DECREASING AS STORMS HAVE MOVED FURTHER
EAST OF STRONGEST VORTICITY ADVECTION AND LOW LEVEL CONVERGENCE
HAS Weaken DUE TO SFC WINDS VEERING AND DECREASING. THAT
COMBINATION WILL KEEP THE SEVERE THREAT TO A MINIMUM BUT STILL
ALLOW FOR THE OCCASIONAL THREAT OF LOCALLY HEAVY RAINFALL, MAINLY
DUE TO TRAINING AT TIMES.

MOVING THROUGH THE DAY, THE BAND OF RAIN WILL MOVE FROM WEST TO EAST
BEFORE EXITING THE CWA BETWEEN SUNSET AND MIDNIGHT. A SUBTROPICAL
JET MOVING ACROSS THE CENTRAL AND NORTHERN GULF OF MEXICO WILL
ENHANCE CONVECTION ALONG THE COAST MORESO THAN THE JET AT THE BASE
OF THE TROUGH WILL ON INLAND STORMS. THIS SHOULD RESULT IN STRONGER
STORMS ALONG THE LA COAST. BOTH MEDIUM RANGE MODELS AND MESO SCALE
MODELS DEPICT SOME VERSION OF THIS. THAT TRANSITION (FROM THE
CURRENT STRONGER INLAND STORMS) SHOULD START TO TAKE PLACE MID
MORNING OR SO. WIDESPREAD ACTIVITY WILL LIMIT WARMING TODAY, SO
HAVE KEPT HIGHS TO MID/UPPER 70S.

.LONG TERM...
FRIDAY AND SATURDAY WILL BE DRY AND WARM AS TROUGH MOVES EAST AND
UPPER RIDGING BUILDS IN OVER THE AREA. AS TEMPS OF LATE HAVE BEEN
WELL ABOVE NORMAL, DECIDED TO GO ABOVE GUIDANCE IN MOST LOCATIONS
WITH HIGHS IN THE MID TO ALMOST UPPER 80S BY SATURDAY.

AN UPPER LEVEL LOW DIVING OUT OF THE PACIFIC NW TODAY WILL BE MOVING
INTO THE DESERT REGION OF THE US THROUGH SATURDAY EVENING. MODELS
SHOW THE LOW ROTATING BACK NE Across NORTHERN LA AND AR ON
MONDAY. TIMING DIFFERENCES BETWEEN ECMWF AND GFS HAS DECREASED AS
THE ECMWF Speed UP SLIGHTLY. THE CLOSE PROXIMITY OF THE UPPER LOW
WILL SET THE STAGE FOR STRONG KINEMATIC FORCING FROM THE SURFACE
TO THE UPPER LEVELS. MODEL SOUNDINGS SHOW A VERY SATURATED COLUMN,
WHICH COMBINED WITH STRONG INSTABILITY, WILL Likely LEAD TO A
HEAVY RAINFALL POTENTIAL.

TIDE LEVELS LOOK TO BE AN ISSUE AS WELL WITH THE WEEKEND SYSTEM AS
DEEP FETCH STRONG WINDS BRING WATER LEVELS HIGHER INTO THE WEEKEND
ALONG WITH SPRING TIDE FLUCTUATIONS WITHIN THE SAME TIME FRAME.

A RETURN TO WARM TEMPS AND NO RAINFALL WILL RETURN MONDAY AND
PERSIST THROUGH MIDDLE OF THE WEEK.

MEFFER &&

.AVIATION...

TSRA AND LOW CEILINGS ASSOCIATED WITH THIS WILL REMAIN THROUGH MUCH
OF TODAY. THE LINE OF SH/TS IS MOVING VERY SLOWLY WHICH WILL CAUSE
PREVAILING IFR CONDITIONS TO TAKE UP A GOOD BIT OF TIME IN THE TAF
PACK. CLEARING IS EXPECTED AS THE LINE EXITS THE AREA AFTER DARK FOR
MOST IF NOT ALL SITES.

&&

.MARINE...

NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY
THROUGH THE NORTHERN GULF THROUGHOUT THE DAY TODAY AND EXIT THE
COASTAL WATERS TONIGHT. EXPECTED PRESSURE GRADIENT WILL ONLY SUPPORT
WIND SPEEDS TODAY OF 15-20KT. BUT WITH THE SLOW MOVING CONVECTIVE
ELEMENT, WINDS WILL BE CAPABLE OF STAYING ELEVATED TO 20-25+KT FOR
SEVERAL HOURS TODAY INTO THIS EVENING. FOR THIS REASONING, DECISION
HAS BEEN MADE TO ISSUE A SMALL CRAFT ADVISORY DURING THIS TIME FRAME
FOR WATERS MOST AFFECTED. NW WINDS WILL MOVE IN BEHIND THE FRONT AND
SHOULD BE ABLE TO STAY IN THE 15-20KT RANGE THROUGH TONIGHT. THE
GRADIENT COLLAPSES FRIDAY CAUSING WINDS TO RELAX AND BECOME SOMEWHAT
VARIABLE. RETURN FLOW WILL BE QUICK TO START BACK BY FRIDAY NIGHT
INTO SATURDAY AND SHOULD BE A LOT LIKE THE SYSTEM THAT WE HAVE JUST
EXPERIENCED WITH STRONG SE WINDS SATURDAY THROUGH SUNDAY NIGHT
POSSIBLY REACHING UP TO TOP END ADVISORY OR EVEN RIGHT AT GALE
CONDITIONS BY SUNDAY NIGHT. MORE STRONG TO SEVERE THUNDERSTORMS
SHOULD ACCOMPANY THIS FRONT AS WELL. THE COLD FRONT SHOULD EXIT THE
COASTAL WATERS BY LATE MONDAY BRINGING MODERATE TO STRONG WESTERLY
WINDS IN ITS WAKE. CONDITIONS SHOULD IMPROVE QUITE A BIT BY
TUESDAY AND REMAIN THAT WAY THROUGH THE END OF THE CURRENT
FORECAST TIME FRAME.

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING SEVERE WEATHER POTENTIAL TODAY

DECISION SUPPORT SERVICE (DSS) CODE LEGEND:
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK OF SEVERE WEATHER;
         NEARBY TROPICAL EVENTS, HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK OF SEVERE WEATHER; DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  54  84  56 /  60  20   0   0
BTR  78  55  86  58 /  60  10   0   0
ASD  76  55  82  57 /  80  30   0   0
MSY  78  61  84  64 /  80  20   0   0
GPT  75  57  77  59 /  80  60   0   0
PQL  77  53  81  55 /  80  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 1 PM this afternoon to 7 PM CDT this
     evening for GMZ532-536-538-552-555-557-572.

     Small Craft Advisory from 1 PM this afternoon to 1 AM CDT Friday
     for GMZ575-577.

MS...None.
GM...Small Craft Advisory from 1 PM this afternoon to 7 PM CDT this
     evening for GMZ536-538-552-555-557-572.

     Small Craft Advisory from 1 PM this afternoon to 1 AM CDT Friday
     for GMZ577.

&&
Hazardous weather outlook, Mar 29, 6:25 PM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
625 PM CDT Wed Mar 29 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-301130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
625 PM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Scattered thunderstorms are expected to move into southwest
Mississippi and western portions of southeast Louisiana around
midnight and through the early morning hours. Some storms could
be strong to severe. There is an Enhanced Risk of severe weather
across extreme northwest portions of the outlook area mainly
along
and northwest of a line from Livonia to Woodville. A Slight Risk
of severe weather is from that line east to a line from Pierre
Part to McComb, with a Marginal Risk of severe weather as far
east as a metropolitan New Orleans to Bogalusa line. The main
threats will be damaging winds and large hail, but a tornado or
two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a Slight Risk of severe thunderstorms across all of
southern Mississippi and southeast Louisiana and the adjacent
coastal waters during the day on Thursday. Damaging winds and
large hail are the main threats, but a tornado cannot be ruled
out.

Thunderstorms are expected again Sunday into Monday morning. Some
of these storms could be strong to severe as well, and also
produce areas of heavy rainfall and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, Thursday and again
on Sunday into early Monday.

TD

In the hours before

Special weather statement, Mar 29, 11:14 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1114 PM CDT WED MAR 29 2017

LAZ035-MSZ068-300445-
West Feliciana-Wilkinson-
1114 PM CDT WED MAR 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEST FELICIANA
PARISH IN SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES...

At 1114 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Kingston to near St. Francisville.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Woodville, Wakefield, Dolorosa, Spillman and Crosby.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A tornado watch remains in effect until 300 AM CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3135 9121 3135 9115 3132 9112 3133 9110
      3129 9108 3128 9107 3101 9116 3074 9153
      3073 9154 3134 9135 3136 9130 3136 9128
      3137 9126 3136 9126 3137 9123
TIME...MOT...LOC 0414Z 221DEG 37KT 3141 9126 3083 9146

TD
Special weather statement, Mar 29, 11:51 PM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1151 PM CDT WED MAR 29 2017

LAZ035-036-MSZ068-069-300530-
East Feliciana-West Feliciana-Wilkinson-Amite-
1151 PM CDT WED MAR 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WEST
FELICIANA AND NORTH CENTRAL EAST FELICIANA PARISHES...SOUTHEASTERN
WILKINSON AND WESTERN AMITE COUNTIES...

At 1150 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Garden City to near
Centreville to 8 miles north of Norwood to near Wakefield. Movement
was northeast at 70 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Centreville, Gloster, Norwood, Smithdale, Spillman and Crosby.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A tornado watch remains in effect until 300 AM CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3127 9069 3093 9117 3092 9150 3109 9123
      3132 9112 3132 9109 3133 9107 3134 9107
      3133 9106 3133 9103 3135 9102 3134 9099
      3135 9098 3135 9063
TIME...MOT...LOC 0450Z 226DEG 59KT 3135 9100 3113 9108 3108 9114 3093
9137

TD
Special weather statement, Mar 30, 4:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
439 AM CDT THU MAR 30 2017

LAZ039-MSZ071-301015-
Washington-Walthall-
439 AM CDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN WALTHALL COUNTIES...

At 439 AM CDT, a strong thunderstorm was located near Dexter, or 9
miles west of Sandy Hook, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Dexter and Angie.

LAT...LON 3113 9000 3113 8994 3111 8994 3111 8993
      3107 8992 3107 8983 3100 8983 3100 8973
      3099 8973 3095 8976 3092 8976 3092 9017
      3114 9011 3115 9001
TIME...MOT...LOC 0939Z 265DEG 31KT 3103 8997

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:13 PM CDTSpecial Weather StatementLIXWest Baton Rouge32 min
Mar 29, 11:05 PM CDTAreal Flood AdvisoryLIXPointe Coupee, West Feliciana115 min
Mar 29, 11:14 PM CDTSpecial Weather StatementLIXWest Feliciana31 min
Mar 30, 1:06 AM CDTAreal Flood AdvisoryLIXPointe Coupee, West Feliciana3 hr
Mar 30, 3:53 AM CDTSmall Craft AdvisoryLIX16 hr
Mar 30, 5:04 AM CDTSpecial Weather StatementLIXWashington26 min
Mar 30, 7:51 AM CDTSpecial Weather StatementLIXAssumption54 min
Mar 30, 8:14 AM CDTSpecial Weather StatementLIXSaint James46 min
Mar 30, 8:37 AM CDTSpecial Marine WarningLIX23 min
Mar 30, 8:55 AM CDTSpecial Weather StatementLIXLafourche, Orleans, Saint Charles35 min
Mar 30, 8:58 AM CDTSpecial Marine WarningLIX62 min
Mar 30, 8:59 AM CDTSpecial Marine WarningLIX61 min
Mar 30, 9:34 AM CDTAreal Flood AdvisoryLIXOrleans116 min
Mar 30, 9:49 AM CDTSpecial Marine WarningLIX41 min
Mar 30, 9:56 AM CDTSevere Thunderstorm WarningLIXSaint Tammany34 min
Mar 30, 10:04 AM CDTAreal Flood AdvisoryLIXSaint Tammany116 min
Mar 30, 10:25 AM CDTSpecial Weather StatementLIXJefferson35 min
Mar 30, 10:34 AM CDTSpecial Marine WarningLIX56 min
Mar 30, 10:39 AM CDTSpecial Marine WarningLIX36 min
Mar 30, 11:17 AM CDTSpecial Marine WarningLIX28 min
Mar 30, 11:36 AM CDTSpecial Marine WarningLIX39 min
Mar 30, 11:58 AM CDTSpecial Marine WarningLIX32 min
Mar 30, 12:07 PM CDTSpecial Marine WarningLIX23 min
Mar 30, 12:23 PM CDTSpecial Marine WarningLIX97 min
Mar 30, 12:32 PM CDTSpecial Marine WarningLIX28 min
Mar 30, 12:35 PM CDTSpecial Marine WarningLIX25 min
Mar 30, 1:07 PM CDTSpecial Marine WarningLIX23 min
Mar 30, 1:42 PM CDTSpecial Marine WarningLIX2 hr
Mar 29, 10:19 PM CDTSpecial Weather StatementLIXWilkinson41 min
Mar 29, 11:51 PM CDTSpecial Weather StatementLIXAmite39 min
Mar 30, 5:30 AM CDTSpecial Weather StatementLIXPearl River45 min
Mar 30, 10:13 AM CDTSevere Thunderstorm WarningLIXHancock32 min
Mar 30, 10:32 AM CDTSevere Thunderstorm WarningLIXHarrison43 min
Mar 30, 10:46 AM CDTSpecial Weather StatementLIXHarrison29 min
Mar 30, 10:52 AM CDTSevere Thunderstorm WarningLIXHarrison12 min
Mar 30, 11:21 AM CDTSpecial Weather StatementLIXHarrison39 min
Mar 30, 11:42 AM CDTTornado Warning Tornado observedLIXHarrison, Jackson33 min
Mar 30, 11:55 AM CDTTornado Warning Tornado observedLIXJackson35 min
Mar 30, 12:26 PM CDTSevere Thunderstorm WarningLIXJackson49 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.